Statins: How the drug prevents heart attacks and strokes
Although they offer substantial benefits in decreasing heart attacks and strokes, statins sometimes cause side effects. About 10 percent to 20 percent of people who take statins report experiencing muscle pain or muscle cramps, while others complain of nausea, trouble sleeping, diarrhoea, or constipation. A loss of taste and smell may also occur.
Sense of taste
Cardiovascular drugs that have been reported to alter taste include statins, clopidogrel (Plavix), and various beta blockers, calcium-channel blockers, and rhythm-controlling drugs, said Harvard Health.
The health side added: “Noncardiac drugs with this side effect include antibiotics, steroids, antidepressants and other mood- or behaviour-stabilizing medications, and thyroid drugs.
“Statins effects a person’s sense of taste by directly affecting taste receptors, by changing the way the taste buds send and receive nerve impulses, or by changing the amount or chemical composition of saliva.”
We will use your email address only for sending you newsletters. Please see our Privacy Notice for details of your data protection rights.
Loss of smell
Two other possibilities why smell is reduced from statins are two reasons.
The first has to do with age as people aged over 60 tend to experience a gradual loss of taste and smell.
“It is conceivable that you’re starting to take captopril is a red herring and you might be noticing a change even if you weren’t taking the drug.
“The second involves the sense of smell, which largely dictates the flavour of most foods.
“Volatile molecules moving from the mouth to the nasal passages produce the complicated flavours of chocolate, steak sauce, pizza, banana, peppermint, coffee, and many other foods.
“Damage from viruses, bacteria, pollution, and other insults can weaken the sense of smell.”
Covid new strain symptoms: Two ‘strong predictors’ of a hospital visit [INSIGHT]
Covid new strain symptoms: Three signs you’ve had the virus [ADVICE]
Vitamin B12 deficiency: Four physical symptoms [TIPS]
The NHS also lists some other side effects of statins:
What to do
Health experts advise keeping track of any new symptoms which may develop when you begin taking statins.
Some symptoms may go away as the body gets used to the drug but if not its strongly advised to speak with your healthcare professional.
There are no treatments proved to reduce statin side effects.
Some studies suggest a possible benefit from vitamin D therapy.
Taking statins is not the only effective way to lower high cholesterol levels.
Diet also provides a robust defence against cholesterol build-up and the key is to consume certain fats while shunning others.
The key to avoid food that contains a type of fat called saturated fat.
Saturated fats, which are found in fatty cuts of meat, encourage the build-up of LDL cholesterol.
Source: Read Full Article